Local pulmonologist: Too many unknown factors with vaping

  • A man exhales while vaping. This week, Gov. Charlie Baker declared a public health emergency and called for a four-month ban on sales of all e-cigarettes and vaping products. AP Photo

Staff Writer
Published: 9/26/2019 6:29:08 AM

GREENFIELD — A handful of vaping-related cases have been seen at Baystate Health hospitals, according to a local pulmonologist, who says there’s definitely cause for concern when it comes to vaping.

It has been reported over the past couple of months that some people who were vaping contracted severe and mysterious lung illnesses across the country, with some of the cases being fatal. Just this week, Gov. Charlie Baker declared a public health emergency and called for a four-month ban on sales of all e-cigarettes and vaping products.

Dr. Fahad Alroumi said people have to pay attention to three myths about vaping: it’s harmless, it’s not addictive and only tetrahydrocannabinol (THC)-containing vapes are associated with severe lung illness.

“Traditional cigarettes were thought to be harmless at first, but we now know that tobacco remains the leading cause of preventable illness and death worldwide,” he said.

Alroumi said e-cigarettes are relatively new, so there’s still a lot to learn about them and the effects on health.

“We are already seeing their effects in this emerging lung disease,” he said. “While their long-term safety is unknown, from what we currently know there is certainly cause for concern.”

Alroumi said many of the products contain nicotine, the same addictive chemical found in traditional cigarettes, so it can’t be said that they are not addictive.

“And these devices are popular among middle and high school students,” he said. “Their use has been linked to the use of other tobacco.”

Alroumi said as far as the medical community knows, there is no specific ingredient or product that links all of the cases. However, all of the reported cases have been linked to a recent history of vaping.

E-cigarette

An e-cigarette is a battery-operated electronic device that is used to produce an aerosol that is then inhaled into the lungs. The liquid is heated by the device and can contain nicotine, THC, cannabidiol (CBD), propylene glycol and other additives or flavorings.

Common variations, synonyms and related products of e-cigarettes include electronic nicotine delivery systems (ENDS), vape pens, vapes, e-hookahs and hookah pens. The specific ingredients vary by product and by brand.

They are regulated by the U.S. Food and Drug Administration Center for Tobacco Products on a federal level, Alroumi said, but there are also state regulations issued by the Legislature. Some of those regulations are prohibiting sales to minors, banning them from public venues and requiring the list of ingredients in each.

Alroumi said that according to the Centers for Disease Control (CDC), there have been 530 reported cases, including seven deaths attributed to lung injury related to vaping.

“The numbers of identified cases continue to increase,” he said. “There has been a spectrum of severity observed, where some people have milder symptoms, while others come to the hospital in respiratory failure with shortness of breath and dangerously low oxygen levels.”

Advice

Alroumi said the main function of the lungs is to inhale air, not other substances, especially if they carry risks.

“If you are a consumer of vaping products, do not buy your product off the street, and avoid adding substances to the vape liquid (e-liquid) that was not intended by the manufacturer,” he said.

He said anyone who is smoking or vaping should work with a doctor to help them quit.

Alroumi said that while e-cigarettes can help some people stop smoking traditional cigarettes, there are reports of more frequent short-term respiratory events in the group of people who vaped.

“These are ongoing areas of research,” he said. “Resources must be allocated to fund research in understanding the direct impact of vaping on a person’s health and the implications for second-hand exposure. We also do not fully understand their effects on patients with chronic lung diseases, such as asthma or chronic obstructive pulmonary disease (COPD).

Alroumi said if someone starts feeling symptoms, including a cough, shortness of breath or chest pain, and they have vaped within the past 90 days, they should see their doctor or health care practitioner, or call their local poison control center. Most importantly, they should stop vaping immediately.

He said more severe symptoms that have presented with people who became ill while vaping include lung illnesses that mimic pneumonia, fever, fatigue, nausea, diarrhea and abdominal pain.

Alroumi said if someone wants to quit vaping and doesn’t feel like they can easily, they should first set a quit date.

“Expect that there will be withdrawal symptoms and cravings, and that they will pass in time,” he said. “Find support in your friends and family. Tobacco counselors and health teams may also be helpful in prescribing FDA-approved tobacco cessation treatments.”

Reach Anita Fritz at 413-772-0261, ext. 269 or afritz@recorder.com.


Jobs



Support Local Journalism

Subscribe to the Greenfield Recorder, keeping Franklin County informed since 1792.


Greenfield Recorder

14 Hope Street
Greenfield, MA 01302-1367
Phone: (413) 772-0261
Fax: (413) 772-2906

 

Copyright © 2019 by Newspapers of Massachusetts, Inc.
Terms & Conditions - Privacy Policy